Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 111, NWS Charleston, WV

April 27, 20115 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 27, 2011, 9:53 PM EDT for 5 counties in West Virginia. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 9:53 PM EDT (01:53 UTC)
Expired
Apr 27, 2011, 10:30 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Braxton County, WV, Clay County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:03 PM EDTTSTM WND DMGProcious, WVNUMEROUS TREES DOWN ON WV 4 NEAR PROCIOUS
Apr 27, 10:12 PM EDTTSTM WND DMGBickmore, WVNUMEROUS TREES DOWN ON COUNTY ROUTE 22 NEAR BICKMORE
Apr 27, 10:32 PM EDTTSTM WND DMGGassaway, WV3-4 TREES DOWN ON ROUTE 7 NEAR GASSAWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 5:44 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS51 KRLX 280153
SVRRLX
WVC007-015-019-039-067-280230-
/O.NEW.KRLX.SV.W.0111.110428T0153Z-110428T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
953 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BRAXTON COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF SUTTON...
  CLAY COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF CLAY...
  NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN KANAWHA COUNTY IN WEST VIRGINIA...
  NORTHWESTERN NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 1030 PM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  GLASGOW...OR 16 MILES SOUTHEAST OF CHARLESTON...AND MOVING
  NORTHEAST AT 70 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GLEN...WALLBACK...BIG OTTER...BIRCH RIVER AND GASSAWAY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-79 BETWEEN MILE
MARKERS 37 AND 64...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS
72 AND 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND 
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES 
AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3850 8068 3848 8067 3842 8074 3805 8147
      3806 8150 3829 8158 3853 8125 3853 8119
      3856 8113 3870 8100 3875 8094 3879 8086
      3859 8058
TIME...MOT...LOC 0153Z 228DEG 59KT 3827 8129

$$

14
1 follow-up statement
589 
WWUS51 KRLX 280218
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT WED APR 27 2011

WVC019-039-280227-
/O.CAN.KRLX.SV.W.0111.000000T0000Z-110428T0230Z/
KANAWHA WV-FAYETTE WV-
1018 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
SOUTHEASTERN KANAWHA COUNTIES IS CANCELLED...

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 72 AND 93.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL VIRGINIA AND
CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8058 3850 8068 3848 8067 3842 8074
      3825 8107 3851 8124 3856 8113 3870 8100
      3874 8096 3879 8086
TIME...MOT...LOC 0217Z 228DEG 59KT 3853 8091

$$

WVC007-015-067-280230-
/O.CON.KRLX.SV.W.0111.000000T0000Z-110428T0230Z/
NICHOLAS WV-CLAY WV-BRAXTON WV-
1018 PM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR SOUTHWESTERN BRAXTON...CLAY AND NORTHWESTERN NICHOLAS COUNTIES...

AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HARRISON...OR NEAR CLAY...MOVING NORTHEAST AT 70 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRANGE
CREEK...SERVIA...BIRCH RIVER...FRAMETOWN...WILSIE...ROSEDALE...LITTLE
BIRCH...GASSAWAY AND SUTTON

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
37 AND 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL VIRGINIA AND
CENTRAL WEST VIRGINIA.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8058 3850 8068 3848 8067 3842 8074
      3825 8107 3851 8124 3856 8113 3870 8100
      3874 8096 3879 8086
TIME...MOT...LOC 0217Z 228DEG 59KT 3853 8091

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:11 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 27, 7:11 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
711 PM EDT WED APR 27 2011

.SYNOPSIS...
STRONG COLD FRONT PASSES BETWEEN MIDNIGHT AND DAWN THURSDAY.
COOLER/DRIER AIR ARRIVES ON THURSDAY. WELCOME HIGH PRESSURE
FRIDAY TO START THE WEEKEND DRY. DRIER PATTERN NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE...
WATCHING THE DYNAMICS SLOWLY BEGIN TO INCREASE AS THE SYNOPTIC
SCALE SYSTEM APPROACHES.

CURRENTLY HAVE STRATIFORM RAIN SHIELD MOVING THROUGH THE SOUTHERN
AND WESTERN PORTIONS OF THE STATE...WITH A LITTLE BIT OF EMBEDDED
THUNDER. STILL HAVE SOME CAP IN PLACE...WHICH IS WHY WE DID NOT
FIRE EARLIER IN THE AFTERNOON. BUT WATCHING THE 0-1KM STORM
RELATIVE HELICITY VALUES OFF TO THE SOUTHWEST AND SHOULD SEE SOME
ADVECTION OF THIS HIGHER SHEAR ENVIRONMENT OVER THE NEXT FEW
HOURS. FIGURE THE NEXT FEW HOURS WILL BE BUSY.

HAVE A FEW THUNDERSTORMS POPPING IN THE NORTHERN CWA...WITH SOME
DECENT GUSTS. WITH SOME DRIER AIR AT THE SURFACE AND DEWPOINTS IN
THE 50S...INVERTED V TYPE SOUNDINGS EXIST HERE. THESE PARTICULAR
CELLS ARE UP AND DOWN VERY QUICKLY.

WILL BE KEEPING A SHARP EYE ON THE SEVERE PARAMETERS OVER THE NEXT
FEW HOURS. NOW ON TO THE TAFS.

PREVIOUS DISCUSSION...
STILL LIKE WHAT WE SAID LATE THIS MORNING...SO FAR SO GOOD.
HOWEVER...WANT TO ADD...CERTAINLY NOT OUT OF THE WOODS YET.

THE HIGHER DEW POINTS ON THE EAST SIDE OF THE APPALACHIANS DID
HELP FORM MORE CONVECTION IN NC AND VA.  FOR LATE AFTERNOON AND
EARLY EVENING...STILL ON THE WEAK SIDE OF THE APPROACHING CONVECTIVE
COMPLEX RACING NORTHEAST INTO THE TRI STATE AROUND HTS. SW VIRGINIA
AND SOUTHEAST WEST VIRGINIA A BIT MORE FAVORABLE FOR NEW
DEVELOPMENT WITH THAT ONE COMPLEX INTO EARLY THIS EVENING.
HOWEVER...THE BEST INFLOW TO THIS COMPLEX WILL REMAINS FURTHER TO
OUR SOUTH.

LATER TONIGHT...STRONG DYNAMIC/SYNOPTIC SUPPORT STILL SWINGS THROUGH
ON EITHER SIDE OF THE FRONT...AS THE LOW PRESSURE WAVE RACES TOWARD
LAKE ERIE BY 12Z THU.  I EVEN PICTURE ANOTHER ENHANCEMENT OF THE
SYNOPTIC WIND GUSTS ON EITHER SIDE OF THE FRONT. HAVE GUSTS OF 30 TO
35 KNOTS WITH THAT. HAVE THE FRONT REACHING OHIO RIVER COUNTIES
AROUND 06Z AND PASSING THE MOUNTAINOUS COUNTIES BY 10Z.

TRIED TO HAVE THE LOWER CLOUDS AND LIGHTER SHOWERS LINGER A BIT
LONGER OVER THE MOUNTAINOUS COUNTIES THURSDAY MORNING.  HOWEVER...
IN THE FAST FLOW...WAS QUICK TO DROP THE POPS OVER OUR SW LOWLANDS.

HAVE TEMPERATURES RECOVERING JUST A FEW DEGREES IN THE COOLER AND
FRESHER AIR DURING THE 18Z TO 20Z TIME FRAME ON THURSDAY...WITH DEW
POINTS FALLING INTO THE 40S.

CONTINUED THE FLASH FLOOD WATCH...ADDED A FEW WET MOUNTAIN COUNTIES
IN OUR CENTRAL MOUNTAINS...SINCE THE THREAT ABOUT THE SAME AS FURTHER
W.  AS INCLUDED IN THE WATCH...FIGURING RAIN AMOUNTS OF 1.5 OR
HIGHER WOULD BE A PROBLEM.  WILL ALSO NEED TO MONITOR
RIVERS...PARTICULARLY THE MUSKINGUM...HOCKING...LITTLE SANDY IN THE
WAKE OF THAT RAIN.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
NOT SURE HOW MUCH CONFIDENCE TO ATTACH TO NAM12 SUGGESTION OF
ANOTHER LINE OF SHOWERS DEVELOPING JUST UPSTREAM OF THE PERIOD RIGHT
AT THE START OF THE PERIOD...AND THEN TRAVERSING THE AREA OVERNIGHT
THU NT.  THIS IS ASSOCIATED WITH TRAILING UPPER LEVEL S/W TROF AXIS
WITHIN THE LONG WAVE TROUGH THAT SHIFTS FROM THE MIDDLE OF THE
COUNTRY TO THE E COAST THROUGH FRI.  IT ACTUALLY BECOMES NEARLY
UNSTABLE IN A NARROW AXIS JUST AHEAD OF THIS UPPER LEVEL FEATURE IN
RESPONSE TO THE COOLING ALOFT.

ONCE THAT LAST FEATURE MOVES THROUGH...THE WEATHER BREAKS FOR A
WELCOME REPRIEVE COURTESY OF HIGH PRESSURE CROSSING LATE FRI AND FRI
NT.  ADDED SOME CLOUD FOR THE MOUNTAINS FRI FOR CU IN THE MOIST
CYCLONIC FLOW AROUND THE BACKSIDE OF THE EXITING SFC LOW PRESSURE
SYSTEM.

AFTER A NICE START TO THE WEEKEND IN LIGHT S FLOW ON THE BACKSIDE OF
THE SLOWLY EXITING HIGH...THE NEXT SYSTEM APPROACHES SAT NT IN THE
FORM OF WARM ADVECTION.  SLOWED THE ONSET OF SHOWERS AND
THUNDERSTORMS WITH THIS...THE LATTER MAY HOLD OFF UNTIL SUN.

THE AIR MASS ASSOCIATED WITH THE HIGH WILL BE DRIER AND COOLER...AND
LIKED THE LOWER MAV AS OPPOSED TO THE MET FOR HIGHS FRI...WHICH WAS
ALSO MADE FOR GOOD CONTINUITY.  LOWER 80S OFF THE MEX SEEMED HIGH
SAT GIVEN JUST 9 OR 10C AT H85.  MADE MINOR CHANGES ONLY TO LOWS THU
NT AND FRI NT...BUT LOWERED SAT NT A BIT WITH SLOWER ONSET OF NEXT
SYSTEM.  CONSENSUS MOS WITH EXTRA WEIGHT FOR MAV SEEMED TO DO THE
TRICK IN MOST CASES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GENERALLY USED HPC GUIDANCE WITH SOME TWEAKS. REGION WILL BEGIN THE
PERIOD IN THE WARM SECTOR.  A COLD FRONT THEN PUSHES EAST ON
MONDAY...WITH HIGH PRESSURE NOSING IN BY WEDNESDAY.  AN UPPER LEVEL
SYSTEM SHOULD RESULT IN THE PRECIPITATION HANGING ON BEHIND THE
FRONT THROUGH TUESDAY.

ONLY MAJOR CHANGES ARE FOR POPS LATER MONDAY INTO WEDNESDAY.
WITH HIGH PRESSURE NOSING IN...FELT POPS WOULD BE LOWER AND FORECAST
WAS CHANGED TO REFLECT THIS TREND.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
STRONG LOW LEVEL FLOW REMAINS IN PLACE WITH A POWERFUL LOW
PRESSURE SYSTEM OFF TO THE WEST. THIS FLOW WILL LIKELY INCREASE
INTO THE LATE EVENING AND OVERNIGHT HOURS. EXPECTING A COLD FRONT
PASSAGE OVERNIGHT.

STRATIFORM RAIN SHIELD PUSHING THROUGH THE AREA WILL BRING MVFR
CEILINGS AT TIMES. OTHERWISE...WITH CONVECTION...OBSERVATIONS ARE
LIKELY TO BOUNCE WITH IFR POSSIBLE AT TIMES...ESPECIALLY IN
THUNDERSTORMS. WIND GUSTS ARE EXPECTED WITH STORMS AS
WELL...POSSIBLY PUSHING SEVERE LIMITS.

TORNADO WATCH IN PLACE INTO THE EARLY OVERNIGHT PERIOD...SO WILL
BE WATCHING CONVECTION CLOSELY TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: EXACT TIMING AND PLACEMENT OF SHOWERS AND
THUNDERSTORMS 00Z TO 06Z CONTINUE TO DEPEND ON EVOLUTION OF
THUNDERSTORM COMPLEXES TO OUR SOUTH AND WEST.  SO TIMING THE
HEAVIEST SHOWERS STILL REMAINS QUESTIONABLE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    L    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    H    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 00Z FRIDAY...
IFR POSSIBLE IN MOUNTAIN SHOWERS THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR WVZ005>007.
     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ008>011-
     013>020-024>032-037>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KTB/JSH/TRM
NEAR TERM...KTB/26
SHORT TERM...TRM
LONG TERM...JSH
AVIATION...26
Hazardous weather outlook, Apr 27, 9:46 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
946 PM EDT WED APR 27 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-290200-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-
946 PM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT THURSDAY...
...TORNADO WATCH 239 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ008>011-013>020-024>040-046-047-290200-
DICKENSON-BUCHANAN-JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
946 PM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THURSDAY...
...TORNADO WATCH 239 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 6:32 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
632 PM EDT WED APR 27 2011

WVZ028>032-038>040-272315-
BARBOUR WV-BRAXTON WV-GILMER WV-HARRISON WV-LEWIS WV-TAYLOR WV-
UPSHUR WV-WEBSTER WV-
632 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT BARBOUR...BRAXTON...EAST CENTRAL
GILMER...LEWIS...NORTHERN UPSHUR...NORTHWESTERN WEBSTER...
SOUTHEASTERN HARRISON AND TAYLOR COUNTIES...

AT 622 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
SUTTON...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HEATERS AROUND 640 PM...FALLS MILLS...AND
BURNSVILLE AROUND 645 PM...KANAWHA HEAD...CLEVELAND...IRELAND...AND
SAND RUN AROUND 650 PM...ROCK CAVE...AND WALKERSVILLE AROUND 655 PM
AND FRENCH CREEK AROUND 700 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
47 AND 125.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8065 3847 8067 3850 8068 3853 8065
      3853 8073 3852 8074 3856 8078 3854 8081
      3864 8099 3934 8024 3940 7994 3925 7986

14
Special weather statement, Apr 27, 6:35 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
635 PM EDT WED APR 27 2011

WVZ028>032-038>040-272315-
BARBOUR WV-BRAXTON WV-GILMER WV-HARRISON WV-LEWIS WV-TAYLOR WV-
UPSHUR WV-WEBSTER WV-
635 PM EDT WED APR 27 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BARBOUR...BRAXTON...
EAST CENTRAL GILMER...LEWIS...NORTHERN UPSHUR...NORTHWESTERN
WEBSTER...SOUTHEASTERN HARRISON AND TAYLOR COUNTIES...

AT 622 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING ALONG
THE WESTERN SLOPES...DRIFTING NORTH. INDIVIDUAL STORMS ARE MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THESE STORMS WILL BE NEAR HEATERS...FALLS MILLS...BURNSVILLE...
KANAWHA HEAD...CLEVELAND...IRELAND...SAND RUN...ROCK CAVE...
WALKERSVILLE...AND FRENCH CREEK THROUGH AT LEAST 715 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
47 AND 125.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8065 3847 8067 3850 8068 3853 8065
      3853 8073 3852 8074 3856 8078 3854 8081
      3864 8099 3934 8024 3940 7994 3925 7986

14
Local storm report, Apr 27, 7:06 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
706 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 ESE LORENTZ           39.00N  80.27W
04/27/2011  M64 MPH          UPSHUR             WV   AWOS

&&

EVENT NUMBER RLX1100555

TAX
Special weather statement, Apr 27, 9:23 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
923 PM EDT WED APR 27 2011

WVZ033>036-280215-
FAYETTE WV-MCDOWELL WV-RALEIGH WV-WYOMING WV-
923 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCDOWELL...
RALEIGH...SOUTH CENTRAL FAYETTE AND WYOMING COUNTIES...

AT 917 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST
OF GRUNDY...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE MONITOR FOR FURTHER INTENSIFICATION. IT WILL BE
NEAR HANOVER...R.D. BAILEY LAKE...AND DAVY AROUND 930
PM...BAILEYSVILLE...CLEAR FORK...COAL MOUNTAIN...AND WOLF PEN AROUND
935 PM...OCEANA...AND PINEVILLE AROUND 940 PM AND TWIN FALLS STATE
PARK AROUND 945 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 55.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3744 8194 3747 8200 3757 8183 3762 8180
      3766 8180 3798 8116 3776 8089 3774 8092
      3770 8087 3767 8088 3771 8095 3764 8106
      3761 8106 3738 8192

14
Special weather statement, Apr 27, 9:39 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
939 PM EDT WED APR 27 2011

WVZ013>015-024>027-033>037-280330-
BOONE WV-CLAY WV-FAYETTE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-
MCDOWELL WV-MINGO WV-NICHOLAS WV-PUTNAM WV-RALEIGH WV-WYOMING WV-
939 PM EDT WED APR 27 2011

...STRONG THUNDERSTORMS WILL AFFECT BOONE...CLAY...FAYETTE...
KANAWHA...LINCOLN...LOGAN...MCDOWELL...MINGO...NICHOLAS...PUTNAM...
RALEIGH AND WYOMING COUNTIES...

AT 926 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF NITRO TO 9 MILES EAST OF MADISON TO 17 MILES NORTHWEST
OF WELCH...MOVING EAST AT 65 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH ARE POSSIBLE THROUGH
MIDNIGHT.

THESE STORMS WILL BE NEAR ELBERT...CUCUMBER...WOLF PEN...AND NAOMA
AROUND 940 PM...POND GAP...MABEN...BOLT...AND ARTIE AROUND 945 PM...
CLENDENIN AND BENTREE AROUND 950 PM.

ADDITIONAL STORMS WITH HEAVY RAIN WILL ALSO TRAVERSE THE
AREA...COMPOUNDING ANY DEVELOPING WATER PROBLEMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES...AS WELL AS COUNTRY
ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

STREAMS IN LINCOLN COUNTY WERE OBSERVED TO BE BANKFULL EVEN WITH
JUST UNDER AN INCH OF RAIN SINCE 7 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3729 8185 3752 8195 3755 8213 3785 8242
      3805 8219 3821 8228 3866 8195 3852 8127
      3867 8103 3851 8088 3853 8065 3836 8063
      3827 8044 3809 8088 3807 8080 3769 8090
      3745 8137 3744 8133 3721 8156

12
Special weather statement, Apr 27, 9:47 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
947 PM EDT WED APR 27 2011

VAZ003-004-280315-
BUCHANAN VA-DICKENSON VA-
947 PM EDT WED APR 27 2011

...THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING BUCHANAN AND
DICKENSON COUNTIES...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE OVER THE AREA...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. DRIVING AT NIGHT IS PARTICULARLY HAZARDOUS DURING HEAVY
RAIN...BECAUSE IT MAY BE DIFFICULT TO SEE WATER CROSSING THE ROAD.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3700 8244 3713 8256 3718 8256 3726 8242
      3727 8235 3738 8221 3750 8200 3746 8199
      3739 8193 3735 8192 3734 8190 3719 8180
      3696 8237

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:23 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming52 min
Apr 27, 9:30 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh, Wyoming60 min
Apr 27, 9:39 PM EDTSpecial Weather StatementRLXBoone, Clay, Fayette, Kanawha, Lincoln, Logan and 6 more111 min
Apr 27, 10:23 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming37 min
Apr 27, 10:28 PM EDTTornado WarningRLXMcDowell, Raleigh, Wyoming32 min
Apr 27, 10:34 PM EDTTornado WarningRLXFayette, Nicholas, Pocahontas, Webster41 min
Apr 27, 10:56 PM EDTSevere Thunderstorm WarningRLXFayette, McDowell, Raleigh, Wyoming49 min
Apr 27, 11:15 PM EDTSevere Thunderstorm WarningRLXBarbour, Pocahontas, Randolph, Webster60 min
Apr 27, 11:50 PM EDTSevere Thunderstorm WarningRLXPocahontas55 min
Apr 28, 12:14 AM EDTSpecial Weather StatementRLXBoone, Cabell, Fayette, Kanawha, Lincoln, Logan and 7 more3 hr
Apr 28, 12:32 AM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph43 min
Apr 28, 12:39 AM EDTSpecial Weather StatementRLXBarbour, Braxton, Clay, Fayette, Lewis, Nicholas and 6 more3 hr
Apr 28, 3:03 AM EDTSpecial Weather StatementRLXBarbour, Pocahontas, Randolph, Upshur, Webster3 hr
Apr 28, 5:59 AM EDTSpecial Weather StatementRLXBarbour, Braxton, Lewis, Nicholas, Pocahontas, Randolph and 3 more106 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.